Alert archive / Missouri / Wind Advisories in 2023
Wind Advisory 3, NWS St. Louis, MO
NWS St. Louis, MO issued this wind advisory at Feb 26, 2023, 1:27 AM CST for 29 counties in Missouri; 17 counties in Illinois. It took effect at Feb 27, 2023, 3:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2023, 1:27 AM CST (07:27 UTC)
- In effect from
- Feb 27, 2023, 3:00 AM CST
- Expired
- Feb 27, 2023, 6:00 PM CST
- In force
- 15 hr
- Issued by
- NWS St. Louis, MO
All 46 counties
Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073 WWUS73 KLSX 260727 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 127 AM CST Sun Feb 26 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-262230- /O.NEW.KLSX.WI.Y.0003.230227T0900Z-230227T2100Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Litchfield, Sparta, Quincy, Columbia, Vandalia, Edwardsville, Centralia, Salem, Jefferson City, Mount Sterling, Union, Hannibal, Saint Charles, Sullivan, Mexico, Belleville, Saint Louis, Pittsfield, Chester, Cahokia, Alton, Washington, Farmington, Bowling Green, and Fulton 127 AM CST Sun Feb 26 2023 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected on Monday morning. These strong winds will shift to the southwest in the late morning and to the west in the early afternoon, before diminishing late Monday afternoon. * WHERE...Portions of south central, southwest, and west central Illinois. Portions of central, east central, northeast, and southeast Missouri. * WHEN...From 3 AM to 3 PM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BSH
4 follow-up statements
091 WWUS73 KLSX 262037 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 237 PM CST Sun Feb 26 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271145- /O.CON.KLSX.WI.Y.0003.230227T0900Z-230227T2100Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Saint Charles, Salem, Bowling Green, Union, Farmington, Mount Sterling, Cahokia, Litchfield, Columbia, Belleville, Alton, Pittsfield, Centralia, Edwardsville, Quincy, Jefferson City, Saint Louis, Fulton, Hannibal, Sparta, Vandalia, Mexico, Washington, Chester, and Sullivan 237 PM CST Sun Feb 26 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST MONDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of south central, southwest, and west central Illinois. Portions of central, east central, northeast, and southeast Missouri. * WHEN...From 3 AM to 3 PM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Pfahler
669 WWUS73 KLSX 270917 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 317 AM CST Mon Feb 27 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-272100- /O.CON.KLSX.WI.Y.0003.000000T0000Z-230227T2100Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Vandalia, Mount Sterling, Edwardsville, Belleville, Centralia, Alton, Washington, Mexico, Chester, Jefferson City, Fulton, Litchfield, Sullivan, Hannibal, Salem, Farmington, Union, Sparta, Saint Louis, Columbia, Quincy, Bowling Green, Saint Charles, Cahokia, and Pittsfield 317 AM CST Mon Feb 27 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of south central, southwest, and west central Illinois. Portions of central, east central, northeast, and southeast Missouri. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Elmore
497 WWUS73 KLSX 272046 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 246 PM CST Mon Feb 27 2023 ILZ058-095>097-MOZ018-019-026-027-034>036-041-042-047>050-084-085- 099-272200- /O.EXP.KLSX.WI.Y.0003.000000T0000Z-230227T2100Z/ Greene IL-Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO- Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Fulton, Bowling Green, Quincy, Columbia, Mount Sterling, Pittsfield, Hannibal, Jefferson City, and Mexico 246 PM CST Mon Feb 27 2023 ...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON... Gusty winds have fallen below 45 mph across the area. $$ ILZ059-060-064-065-069-070-074-079-098>102-MOZ051-052-059>065- 072>075-280000- /O.EXT.KLSX.WI.Y.0003.000000T0000Z-230228T0000Z/ Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL- Washington IL-Randolph IL-Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO- Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO- Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO- Including the cities of Farmington, Edwardsville, Union, Centralia, Belleville, Cahokia, Saint Charles, Litchfield, Sullivan, Washington, Sparta, Alton, Vandalia, Chester, Saint Louis, and Salem 246 PM CST Mon Feb 27 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Portions of south central and southwest Illinois. Portions of east central and southeast Missouri. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jaja
907 WWUS73 KLSX 272356 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 556 PM CST Mon Feb 27 2023 ILZ059-060-064-065-069-070-074-079-098>102-MOZ051-052-059>065- 072>075-280100- /O.EXP.KLSX.WI.Y.0003.000000T0000Z-230228T0000Z/ Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL- Washington IL-Randolph IL-Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO- Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO- Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO- Including the cities of Vandalia, Alton, Chester, Saint Charles, Centralia, Union, Saint Louis, Sullivan, Salem, Sparta, Belleville, Cahokia, Edwardsville, Litchfield, Washington, and Farmington 556 PM CST Mon Feb 27 2023 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... The windy conditions are expected to continue to decrease through the early evening hours. $$ Britt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this wind advisory went out at Feb 25, 10:47 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 25, 10:47 PM CST, 2 hours 40 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1047 PM CST Sat Feb 25 2023 .SHORT TERM... (Through Late Sunday Afternoon) Issued at 230 PM CST Sat Feb 25 2023 After some morning clouds that lingered into the afternoon in northeast MO and western IL, we've seen mostly sunny conditions today with the temperature warming several degrees from yesterdays cold. Although a surface cold front remains well to the south near the Gulf Coast, broad ridging aloft has allowed for warmer air to move in from the southwest. Our next weather maker is a large upper level low pressure system currently moving onshore in southern California. Until that arrives, we'll see continued mild conditions with a gradual increase in cloud cover as warm, moist air begins to move northward in advance of the next system. Temperatures tonight only fall off into the 30s for most of the area as low level moisture increases. In fact, some clouds may begin to move in from the south by morning associated with some low level moist advection. For Sunday we'll see temperatures warming even warmer than they were today, mainly in the 50s to low 60s. However we'll also see increasing cloud cover as low level moist advection continues. It's interesting that many of the global scale models begin to produce some light precipitation in this moist advection, but few if any of the higher resolution CAMs do so. Among the global ensembles, upwards of 50 percent of the members produce at least light rain across the southern half of our area during the day Sunday, but again, those higher resolution models are keeping things dry. If it does rain, we're confident it will be light, as the depth of moisture and lift is not enough to produce significant precipitation. So we're looking at about a 30 to 40 percent chance of some sprinkles to light rainfall. The more widespread precipitation will move in for Sunday night into early Monday. Kimble .LONG TERM... (Sunday Night through Next Saturday) Issued at 230 PM CST Sat Feb 25 2023 Our next in what has been a series of intense low pressure systems will be making its way out into the Plains Sunday night and tracking northeast toward the Great Lakes for Monday. Ahead of this low, good moisture return across Texas and Oklahoma will lead to the development of thunderstorms late in the day Sunday into Sunday night, generally along the trough axis. These storms will progress east and northeast overnight, with that trough axis and line of remnant showers and storms moving through our region early Monday morning. As the line of storms moves east, it will lose access to surface based instability as it exits the core of the moist surface return flow and progresses eastward during the night. There may be enough low level moisture return above the surface to maintain some elevated instability to keep thunderstorms going as they move through our region, but surface based instability will be hard to come by. If this were moving through our area during the daytime, we'd probably see a different scenario unfolding with at least somewhat better surface based instability and a much greater chance for all types of severe weather. With a very strong wind flow associated with the system, there is some concern for the potential for thunderstorms to transport some of the higher wind speeds toward the surface in the form of some higher convective gusts. Given the low level temperature profile remaining inverted, this will be difficult to achieve. Some factors which could lead to better convective mixing include heavier precipitation downdrafts pulling the stronger winds down, as well as localized areas of convergence along the convective line which can direct localized jets toward the surface. The latest SPC Day2 Convective outlook has expanded to include our area primarily for the concern for these wind gusts, but at the moment we still think that will be localized in nature if it occurs. As is typical with these well wound up wintertime storm systems, there's plenty of shear available for strong storms but our limiting factor is that instability. Recent experience with these types of systems has shown that the only one which produced significant convective winds was the one which moved through during the daytime and had access to a better low level environment. As for synoptic scale winds, the low level inverted temperature profile ahead of the trough will confine the winds in the low level jet to above the surface. As the trough approaches, the profiles become a little less inverted, allowing for a bit better mixing, but we will not become well mixed until after the trough and convective line move through Monday morning. Behind this trough winds shift to the southwest and cold advection aloft drives much better mixing allowing some of those stronger wind gusts to reach the surface. It will be during this time frame that we'll see our best chance for advisory level wind gusts of 45 to 50 mph. The strongest winds will likely be right when the good mixing begins, with slightly less windy conditions continuing through the day on Monday. The NBM has continued its recent trend of being too high on winds and gusts, especially ahead of the trough when conditions are not well mixed. We've collaborated with neighboring offices to use other guidance sources to produce a wind forecast more in line with expectations. Again, the peak in winds will likely be Monday morning behind the trough, when a period of 45 to 50 mph SW winds are possible. Isolated convective gusts ahead of that would be localized. There's not a lot of cold air behind this storm, so our temperatures in the "cold sector" behind the storm Monday will still be in the 50s and 60s. In fact, some guidance produces highs on Monday in the 70s. Our stretch of mild weather continues through midweek as we remain in quasi-zonal flow on the northwest side of a Caribbean ridge. High temperatures 10 to 20 degrees above normal will be common. The next wave moves through the northern plains Tuesday night into Wednesday. This one will track too far north for us to see significant impacts from it, with the moisture return ahead of the following cold front not quite reaching far enough north for thunderstorms ahead of it as it moves through our area Wednesday. There will be significantly colder air available behind this wave, so we'll see temperatures dropping back to near or below normal for the end of the week. The front settles to our south, with multiple waves tracking along it late in the week. The most intense of these waves tracks to our south Thursday night into Friday. Guidance has come into a little better agreement on these waves, including the most intense one. However, there remains a good deal of variability especially with regard to timing of the wave. With a slower wave, there will be better moisture transport into the low as well as more cold air available on the north side and a track a bit to further to the north. The operational GFS represents this scenario well, and actually produces some wintry weather for the southern half of our forecast area on Friday morning. However, most of the rest of the guidance including the new ECMWF and CMC deterministic models are more progressive with this wave, tracking it further south Thursday night, keeping our area precipitation free. At the moment our forecast is sticking with the NBM with POP reaching 50 to 60 percent Thursday night with a rain/snow mix possible especially by Friday morning. Based on the remaining track variability, we can say with some confidence that we'll be on the north side of this system, and thus more susceptible to wintry weather. But the question of whether precipitation falls at all is more uncertain given the likelihood of the more southerly tracks. Kimble && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1033 PM CST Sat Feb 25 2023 High MVFR or low VFR ceilings will affect the central Missouri and the St. Louis area terminals until around 14Z. Mainly VFR conditions are expected until around 21Z when MVFR ceilings move back into these terminals with ceilings falling below 2000 feet AGL after 00Z Sunday evening. There will be a chance of showers during the day on Sunday, with showers and possibly a thunderstorms moving through terminals on Sunday night. Winds will be light through Sunday morning before increasing out of the south on Sunday afternoon and gusting over 20 knots at times after 00Z. There will be the potential for LLWS with wind gusts over 30kts at STL after 06Z. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Feb 25, 2:43 PM CST, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 243 PM CST Sat Feb 25 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-262045- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 243 PM CST Sat Feb 25 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms late Sunday night into early Monday morning. Winds will increase out of the south and southwest with gusts of 45 to 50 mph possible Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kimble
Nearby
Wind Advisories in Missouri, 2023Wind Advisories in Illinois, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.